Regeneron's Eylea Has Mysterious Rise in Side Effect Reports

Subscribe to Bloomberg | Quint
The Daily Newsletter
News & Stock Alerts

(Bloomberg) -- Doctors say they’re seeing an unexplained increase in a rare, frightening side effect in patients getting Regeneron Pharmaceuticals Inc.’s top-selling product, the blockbuster eye drug Eylea.

After the drug is injected into the eye, a small number of people have a sharp decline in sight, experience pain, and can panic. While the effect is treatable and doesn’t lead to long-term vision loss, a professional society of eye physicians has warned members to look out for the condition.

The company said it’s closely monitoring the reports, which are a known complication of Eylea and its rivals. In the past, occasional clusters of cases, linked to inflammation, have been reported to the company and the U.S. Food and Drug Administration, said Hala Mirza, a Regeneron spokeswoman.

The recent attention to the matter may be leading more doctors to report similar complications. The FDA received 71 reports last year, almost triple 2014 when the next-highest number were made. The company said it sold about 2.2 million vials of the drug last year, up from about 1 million in 2014.

“I believe there is a true clustering effect. Why that is, we don’t know yet,” said Roger Goldberg, a specialist at Bay Area Retina Associates. “We still need to figure out why these cases are happening, and what’s going on.”

Regeneron shares fell 1.7 percent to $317.51 in New York on Wednesday. They’ve lost about 15 percent in the past 12 months. Bayer AG, which sells Eylea outside the U.S., fell 0.5 percent to 97.94 euros in Frankfurt trading.

Blockbuster Drug

Eylea’s $3.7 billion in U.S. sales last year made up almost two-thirds of Tarrytown, New York-based Regeneron’s product revenue. It competes with treatments sold by Roche Holding AG and Novartis AG, and the companies have been in a years-long battle over the price, safety and effectiveness of the therapies.

James Dunn, an eye surgeon specializing in inflammation at Wills Eye Hospital in Philadelphia, has treated patients who get the side effect. He said he’s noticed a slight increase in the number of cases, though isn’t sure what’s behind it.

“The questions are, what’s the frequency, what’s the severity and what are the risk factors,” Dunn said. “Most of the reports are in patients who have had previous injections, so they seem to get primed. But there are some reports after a single injection.”

Last year, the side effect was reported in about 1 in 10,000 people who got Eylea, Mirza said. That’s less than what the company found in clinical trials, though in the real world doctors may not report every case. In about 70 percent of cases, including the current cluster, the reports came from more than one batch of the medicine -- suggesting the side effects aren’t being caused by a manufacturing error.

Still Investigating

The FDA declined to comment, saying it had no information to share and referring questions to the company. The drug agency collects side effect reports, but its system doesn’t capture every one.

While it’s not issuing a formal recall, Regeneron is allowing doctors who have an affected patient to swap out any unused medicine for vials from another lot.

“To be candid, we don’t know if it will turn into a big issue,” said Biren Amin, an analyst at Jefferies Group who wrote about the cases this month.

It’s possible that the medicine, which must be constantly refrigerated from the time it leaves the factory until it is injected, has been mishandled somewhere along the line, said Neil Bressler, professor of ophthalmology at the Johns Hopkins Wilmer Eye Institute.

“It should be looked into and corrected if it’s real, even though it would be rare, but I don’t think there is cause for alarm at this time,” Bressler said. “The number of events are tiny, and you have to weigh that against the benefits of the treatment, which are enormous.”

Doctor Group

Noting an increase in reports, the American Society of Retina Specialists sent a letter to doctors in October telling them to look out for the side effect. It followed up in January with another letter saying Regeneron had found no manufacturing problems and the FDA deemed a recall unnecessary. It urged members to keep the medicine refrigerated.

A third letter, dated Feb. 15, said the society has received increased reports of the inflammation over the past six months, with clusters reported from individual practices in Ontario, Massachusetts, New Jersey, New York, Nevada, Iowa and Pennsylvania. The group said the side effect is still rare, and the benefits of the drug outweigh the risks. It agreed with Regeneron’s plan to replace vials of the drug upon request.

Doctors need to act quickly when symptoms begin so they can rule out an infection of the eye known as endophthalmitis, the most feared complication of drug delivery into the eye. The condition is treated with antibiotics, but it can lead to severe vision loss. Because the inflammation seen after Eylea can mimic the bacterial infection, it makes the issue more stressful for doctors and patients, said Goldberg, the doctor.

“One resolves in a few weeks with eye drops; the other can cause total blindness,” said Goldberg. “It’s a dramatic difference. That’s why it’s important. If it mimicked a less serious condition, it would be less concerning.”

©2018 Bloomberg L.P.

Stay Updated With Business News On BloombergQuint
Subscribe to Bloomberg | Quint
The Daily Newsletter
News & Stock Alerts